Kansas, 2007

Flash Flood and Hail in Kansas, May 6, 2007

May 6, 2007 · NWS SGF · 4 events in 2 counties and zones

Clusters of thunderstorms produced flooding across extreme southeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Clusters of thunderstorms produced flooding across extreme southeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 6, 1:45 PM CST, 5 hours 31 minutes earlier.

Area forecast discussion, May 6, 1:45 PM CST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CDT SUN MAY 6 2007

.DISCUSSION...

FORECAST CHALLENGES CONTINUE TO BE SEVERE WEATHER THREAT THIS
AFTERNOON...ALONG WITH PRECIP CHANCES THROUGH THE WEEK.

CURRENTLY...OUTFLOW BOUNDARY FROM CONVECTION OVER NORTHERN MISSOURI
SLOWLY MAKING ITS WAY SOUTH. THUNDERSTORM ACTIVITY MAINLY BEHIND THE
BOUNDARY. OTHERWISE...NO LIFTING MECHANISM TO GET THUNDERSTORMS
GOING. WE DID AN 18Z SOUNDING FOR SPC...STILL SHOWING CAPS AT 850MB
AND 650MB. CAPES AROUND 3100 J/KG WITH CIN -30 J/KG. A LOT OF
INSTABILITY...BUT WITH LACK OF TRIGGER...GOING TO BE HARD PRESSED TO
GET ANY WIDESPREAD CONVECTION GOING. MM5 MODEL SHOWING SOME FAIRLY
GOOD LOW LEVEL MOISTURE CONVERGENCE ACROSS SOUTHEAST KANSAS AND
WESTERN MISSOURI ALONG WHATS LEFT OF AN OLD STATIONARY FRONT...CAN
SEE FAIRLY GOOD ON SATELLITE IMAGERY. NOT MUCH SHEAR FROM THE 18Z
SOUNDING...DO HAVE A SOUTHWEST LLVL JET OF 30KTS AT 4500FT WITH
0-3KM HELICITIES OF 99 M2/S2. SO DONT THINK TORNADOES WILL BE A
PROBLEM TODAY. BUT SINCE THE TORNADO WATCH IS OUT...DECIDED TO LET
IT RIDE A FEW MORE HOURS...AT LEAST THROUGH SUNSET TO SEE IF
ANYTHING DEVELOPS.

GIVEN POOR PERFORMANCE OF MODELS OVER THE PAST FEW DAYS...PRECIP
CHANCES REMAIN QUESTIONABLE. DECIDED TO GO WITH INHERITED POPS THIS
FORECAST CYCLE. GFS SHOWING RIDGE REMAINING FIRM OVER THE AREA
THROUGH TUESDAY. UPPER LOW VERY SLOWLY MOVES EAST ACROSS THE STATE
GIVING CHANCE POPS THROUGHOUT THE WEEK.

GCC

&&

.AVIATION...

FOR THE 18Z SGF TAFS...CUMULUS FIELD AOA 3500 WILL CONTINUE THROUGH
00Z WITH A BROKEN DECK OF 3500/4500 POSSIBLE DURING THE AFTERNOON
HOURS. OUTFLOW BOUNDARY ACROSS WEST CENTRAL MISSOURI THIS AFTERNOON
WILL LIKELY HOLD STEADY OR RETROGRADES NORTHWARD...OR EVEN WASHOUT.
THEREFORE...ONLY THUNDERSTORM ACTIVITY WILL LIKELY DEPEND UPON THE
AMOUNT OF INSTABILITY FROM ANY TYPE OF OUTFLOW BOUNDARY NEAR
KSGF/KJLN. BEST CHANCE OF THUNDERSTORM ACTIVITY WITH MVFR/IFR
CEILINGS/VISIBILITIES WILL OCCUR AROUND KJLN. WILL UPDATE TAFS IF
ANY DEVIATION OF CURRENT TRENDS INDICATE. JLT

FOR THE 18Z PLEASANT HILL TAFS...MORNING MCS AND OUTFLOW BOUNDARIES
INDICATED A PERSISTENT EAST/NORTHEAST WIND DURING THE EARLY
AFTERNOON PERIOD. MVFR CEILINGS WILL OCCUR WITH ANY HEAVIER
CONVECTIVE CELLS. HAVE ONLY ALLOWED FOR A TEMPORARY PERIOD THROUGH
20Z AND WILL UPDATE IF CURRENT TRENDS INDICATE. HOWEVER...MORNING
MCS WILL LIKELY DAMPER ANY EXTREME INSTABILITY TRENDS...SO
THUNDERSTORM ACTIVITY SHOULD BE MODERATE TO STRONG. DONT EXPECT
SEVERE ACTIVITY THROUGH THE NEXT 3/6 HOURS. AFTER 00Z...THUNDERSTORM
POTENTIAL WILL LIKELY INCREASE AS THE LOW LEVEL JET INCREASES AND
THUNDERSTORM ACTIVITY FROM OKLAHOMA AND SOUTHEAST KANSAS MOVES
NORTHWARD. JLT

&&

SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, May 6, 6:00 PM CST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
700 PM CDT SUN MAY 6 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-071815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
700 PM CDT SUN MAY 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORM PRODUCING...
  HAIL TO THE SIZE OF QUARTERS.
  WIND GUSTS IN EXCESS OF 60 MPH.
  ISOLATED TORNADOES.
  TORRENTIAL DOWNPOURS OF RAIN AND FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

  SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG
  AND NORTHWEST OF A LINE FROM JOPLIN TO STOCKTON TO VIENNA THROUGH
  THIS EVENING. ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED
  SOUTH AND EAST OF THIS LINE THROUGH THIS EVENING.

  DISCUSSION:

  AN OUTFLOW BOUNDARY...ORIGINATING FROM THUNDERSTORMS OVER NORTHERN
  MISSOURI THIS MORNING...HAS SETTLED ACROSS WEST CENTRAL AND
  CENTRAL MISSOURI THIS AFTERNOON. STRONG SOUTHERLY FLOW IN THE LOW
  LEVELS OF THE ATMOSPHERE IS INTERACTING WITH THIS BOUNDARY IN A
  WARM...MOIST AND UNSTABLE ATMOSPHERE TO PRODUCE SCATTERED TO
  NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS EXTREME SOUTHEAST KANSAS
  AS WELL AS WEST CENTRAL AND CENTRAL MISSOURI. A FEW SEVERE
  THUNDERSTORMS ARE POSSIBLE IN THIS AREA...WITH DAMAGING WINDS IN
  EXCESS OF 60 MPH AND HAIL TO THE SIZE OF QUARTERS POSSIBLE.
  ISOLATED TORNADOES ARE POSSIBLE ALONG IN AREAS ALONG THE MISSOURI
  KANSAS STATE LINE IN THE VICINITY OF THE OUTFLOW BOUNDARY.

  IN ADDITION TO THE RISK OF SEVERE WEATHER...VERY HEAVY RAINFALL IS
  EXPECTED. SEVERAL INCHES OF RAIN WILL BE POSSIBLE WITH THE
  TORRENTIAL DOWNPOURS FROM THESE STORMS WHICH WILL LEAD TO FLASH
  FLOODING.

  OTHER...MORE ISOLATED...THUNDERSTORM DEVELOPMENT IS EXPECTED
  ACROSS THE REMAINDER OF THE OZARKS THROUGH THIS EVENING.

  THUNDERSTORMS ARE EXPECTED TO DIMINISH IN INTENSITY AND AREAL
  COVERAGE DURING THE MID AND LATE EVENING HOURS. HOWEVER...
  ADDTIONAL SHOWER AND THUNDERSTORM DEVELOPMENT IS POSSIBLE ACROSS
  EXTREME SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI THROUGH THE
  OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

 THUNDERSTORM CHANCES WILL GRADUALLY INCREASE THROUGH MIDWEEK.
 STRONG TO SEVERE STORMS WILL BE POSSIBLE...BUT SPECIFIC DETAILS
 REMAIN IN QUESTION. THERE WILL ALSO BE A THREAT FOR HEAVY
 RAINFALL AND LOCALIZED FLOODING...MAINLY OVER EXTREME SOUTHEAST
 KANSAS AND WESTERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL MAY BE NEEDED THIS EVENING ACROSS EXTREME
 SOUTHEAST KANSAS AND PORTIONS OF WESTERN MISSOURI...GENERALLY ALONG
 AND WEST OF A LINE FROM JOPLIN TO OSCEOLA.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CLAYCOMB/GAGAN

In the hours before

Special weather statement, May 6, 6:12 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
712 PM CDT SUN MAY 6 2007

MOZ066-070115-
VERNON-
712 PM CDT SUN MAY 6 2007

...SIGNIFICANT WEATHER ALERT FOR VERNON COUNTY UNTIL 815 PM CDT...

AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF ARCADIA...OR 9 MILES SOUTHEAST
OF FORT SCOTT...AND MOVING NORTH AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS TO 40 MPH ARE EXPECTED WITH THIS STORM.

GAGAN
Local storm report, May 6, 6:15 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
715 PM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     2 SE APPLETON CITY      38.17N 94.00W
05/06/2007                   ST. CLAIR          MO   EMERGENCY MNGR

            SEVERE THUNDERSTORM WIND GUSTS DAMAGED THREE BARNS IN
            NORTHWEST ST. CLAIR COUNTY. MOST OF THE DAMAGE WAS ROOF
            DAMAGE...AND SOME TIN SIDING DAMAGE.

&&

DCRAMER
Local storm report, May 6, 6:25 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
725 PM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     2 W EL DORADO SPRINGS   37.88N 94.06W
05/06/2007                   CEDAR              MO   PUBLIC

0420 PM     TSTM WND GST     2 W EL DORADO SPRINGS   37.88N 94.06W
05/06/2007  E60 MPH          CEDAR              MO   PUBLIC

&&

DCRAMER
Local storm report, May 6, 6:50 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
750 PM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             1 SW SYRACUSE           38.66N 92.89W
05/06/2007  E0.75 INCH       MORGAN             MO   PUBLIC

&&

DCRAMER
Local storm report, May 6, 7:04 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
804 PM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             HANNON                  37.62N 94.49W
05/06/2007  E1.00 INCH       BARTON             MO   PUBLIC

&&

DCRAMER
Local storm report, May 6, 7:09 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
809 PM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     2 SE APPLETON CITY      38.17N 94.00W
05/06/2007                   ST. CLAIR          MO   EMERGENCY MNGR

            SEVERE THUNDERSTORM WIND GUSTS DAMAGED THREE BARNS IN
            NORTHWEST ST. CLAIR COUNTY. MOST OF THE DAMAGE WAS ROOF
            DAMAGE...AND SOME TIN SIDING DAMAGE.

&&

DCRAMER

The radar

The Springfield radar (KSGF), 131 km away, was scanning. The volume nearest the first event began at 01:16 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 flash flood. Local standard time, as filed.

Hail, Crawford

When
May 6, 7:16 PM CST
Where
Crawford County, 0.88 mi NE of Girard
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
37.509, -94.839

Hail, Bourbon

When
May 6, 8:05 PM CST
Where
Bourbon County, 1.29 mi ENE of Ft Scott Arpt
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.810, -94.750

Hail, Bourbon

When
May 6, 8:16 PM CST
Where
Bourbon County, 0.88 mi NW of Ft Scott
Measured
0.75 in hail
Reported by
Public
Coordinates
37.840, -94.710

Flash Flood, Bourbon

When
May 6, 8:39 PM CST to 11:50 PM CST
Where
Bourbon County, Ft Scott
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.830, -94.700

Several low lying areas along with numerous low wter crossings were flooded over from excessive rainfall.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31072, 31073, 31074, 31071.